Heavy Rain, Pendleton
- When
- May 10, 5:00 AM EST to 9:00 AM EST
- Where
- Pendleton County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 38.681, -79.351 (the zone’s center; the record gives no point)
Thunderstorms with heavy rainfall moved across Hardy, Pendleton, and Hampshire counties during the morning and early afternoon of the 10th. Two inches of rain was recorded at Sugar Grove in Pendleton County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with heavy rainfall moved across Hardy, Pendleton, and Hampshire counties during the morning and early afternoon of the 10th. Two inches of rain was recorded at Sugar Grove in Pendleton County. Shoulders washed out on Snowy , Wimer, and Jack mountains. In Hardy County, water was reported on roads due to backed up storm drains in Moorefield. Flooding was also reported in Baker on Route 55. Creeks rose significantly nearby due to the heavy downpours. Minor flooding was reported on routes 50, 3, and 8 in Hampshire County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 10, 3:11 AM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 411 AM EDT SAT MAY 10 2003 SAT AND SAT NIGHT...SIMILAR TO FRIDAY...TODAY WILL FEATURE A MARINE LAYR OF LOW CLDS AND FOG...MCS...A STALLED FRONT...AND A CHC OF SVR WEATHER. AS FOR EARLY THIS MORNING...LOW CLDS AND GENRLLY 1-3SM FOG ARE ALL ACROSS THE CWA. MODLS DO NOT REALLY HINT AT MARINE LAYR STAYING IN PLACE TODAY WITH LIFTD INDEX VALS DROPPNG JUST BELOW ZERO OVER ALL THE CWA BY AFTERNOON. TODAY INSTAB IS LIMITD BUT SHR AND HELICTY ARE HIGH. MCC DEVLPNG OVR W PENN IS MOVNG BRISKLY TWRDS THE AREA AND BASED ON CURRNT MOVMNT SHOULD REACH THE MASON DIXON LINE AROUND 7AM NEAR HGR. ALSO EVIDENT IS MCC BLOWING UP IN SE INDIANA. BETWEEN THOSE TWO AND ANOTHER FORECAST BY THE AVN AROUND 00Z THINK WE SHOULD HAVE A BUSY DAY ON RADAR WITH POSSIBLTY FOR SVR WX ONCE AGAIN. SPC HAS US UNDER SLGHT RISK ONCE AGAIN. TSTMS WILL LINGER INTO THE FIRST PART OF TNT...THEN ANOTHER BOUT WITH SOME LOW CLDS AND FOG LATE SAT NIGHT. KICKED AROUND A FLOOD WTCH FOR TODAY. LOOKING AT PRECIP AMOUNTS FROM YESTERDAY....AMOUNTS GENRLLY LESS THAN HALF INCH. ALSO CHECKED STRM TOTL PRECIP FROM THE 88D WHICH HAS A STRIPE OF 1 TO 2.5 INCH PRECIP ACROSS OUR SW COUNTIES. WITH GOOD POTNL FOR IN/OH MCC TO REACH THIS AREA WILL ISSUE A FFA FOR OUR SW FOUR COUNTIES. THINK ANY FLOODING IN THE REST OF THE AREA WILL BE ISOLATED TO A COUPLE OF COUNTIES. STRONG .LATER PERIODS...SUN WL BE THE LAST DAY FOR BOOMERS...THEN CWFA DRIES OUT. GDNC RELTVLY SIMLR ON TIMING CFP...ESSENTIALLY DRNG THE AFTN. ETA DOES BTTR JOB DESTBLZG AMS AHD OF CDFNT. HWVR...ITS LLVL WARM BIAS SEEMS TO BE PLAGUING IT. THINK THERE WL BE TOO MUCH DEBRIS ARND TO JUSTIFY MAXT ARND 90...NOR DO I BELIEVE DEWPTS WL EXCEED 70F. IF IT DID...THEN SIG INSTAB WL BE PRESENT W/ STRNG LLVL FRONTOGENETIC FORCING AND MODEST DIVGNC ALFT...WHICH WUD RSLT IN A BIG-TIME SQLN. BELIEVE THERE WL BE PRTL CLRG AHD OF CDFNT...WHICH WL AIDE IN TSTM DVLPMNT. WNDFIELD WL BE STRNG...LLVL CNVGNC GOOD...AND AMS UNSTBL ENUF FOR A VRY ACTV RADAR IN THE AFTN. WL FCST LIKELY POPS...AND MAXT BTWN MET AND MAV. BEST POTL WL BE TO THE E OF THE BLURDG SINCE THIS AREA WL HV LONGEST OPPORTUNITY TO CLR/WRM/DSTBLZ. GOOD CAA SUN NGT...WHICH WL PROMOTE A DECENT BRZ...AND A NOTABLE CHG IN AMS. H8 NEAR 0C LURKING NEAR GRTLKS MON INVOF CLSD UPR LO. VORT/COLD POOL BUMPING INTO WRN RDGS MON...BUT WL KEEP UNMENTIONABLE POPS /10S-20S/ FOR NOW. THERE WL BE A FAIR AMT OF SC THO. WNDS UP TO 30 KT 1500 FT OFF THE DECK...SO A GOOD BRZ WL CONT THRU DAY...AND SCA CONDS ON THE WATER. THRAFTR...QUIET WK AHD...W/ HIPRES CRESTING BY WED. HTS .LWX... DC...NONE. MD...NONE. VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ021...VAZ025... VAZ036>037. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-101700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 510 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY TWO CONVECTIVE COMPLEXES WILL BE CROSSING THE AREA TODAY. THE FIRST AREA WILL MOVE FROM NORTHWEST TO SOUTHEAST THIS MORNING. THE SECOND AREA WILL MOVE THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE BIGGEST THREATS FROM THESE SYSTEMS. HEAVY RAINFALL AND NUMEROUS LIGHTNING STRIKES WILL ALSO OCCUR. HIGHLAND...AUGUSTA...NELSON...AND ALBEMARLE COUNTIES...INCLUDING THE CITIES OF STAUNTON...WAYNESBORO...AND CHARLOTTESVILLE ARE UNDER A FLOOD WATCH. DUE TO YESTERDAYS RAINFALL...ADDITIONAL HEAVY RAIN MAY CAUSE LOCAL FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN... ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH A COLD FRONT CROSSING THE AREA SUNDAY. THIS FRONT WILL REACH THE DELMARVA BY EARLY EVENING. THUS...LOCATIONS EAST OF THE BLUE RIDGE HAVE THE GREATEST THREAT OF RECEIVING SEVERE WEATHER. DAMAGING WINDS AND LARGE HAIL WILL BE THE CONCERNS. NO HAZARDOUS WEATHER IS ANTICIPATED MONDAY THROUGH FRIDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. HTS
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-101645- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 444 AM EDT SAT MAY 10 2003 THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY OVER CENTRAL AND WESTERN MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN AND CENTRAL VIRGINIA...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STRONG
MDZ002-003-WVZ051-101015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 540 AM EDT SAT MAY 10 2003 AT 540 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF FLINTSTONE...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BERKELEY SPRINGS AND HANCOCK WILL BE AFFECTED BY THIS STORM THROUGH 615 AM EDT. STRONG
The Sterling radar (KLWX), 165 km away, was scanning. The volume nearest the first event began at 10:01 UTC.
3 flash flood, 1 heavy rain. Local standard time, as filed.
Roads were flooded in Moorefield.
Roads were flooded.
Roads were flooded in Baker.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370443, 5370441, 5370442, 5370444.